Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Charleston, SC

June 29, 2004Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 29, 2004, 2:59 AM EDT for Berkeley County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 2:59 AM EDT (06:59 UTC)
Expired
Jun 29, 2004, 3:30 AM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS52 KCHS 290659
SVRCHS
SCC015-290730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
259 AM EDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 330 AM EDT

* AT 255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BONNEAU BEACH
  TO 9 MILES SOUTHWEST OF MONCKS CORNER...OR ALONG A LINE EXTENDING
  FROM 7 MILES WEST OF SAINT STEPHEN TO 7 MILES NORTHEAST OF
  SUMMERVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PINOPOLIS AND MONCKS CORNER...
  SAINT STEPHEN AND BONNEAU...
  HUGER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3345 8011 3307 8014 3299 7978 3342 7973

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:42 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 8:42 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT MON JUN 28 2004

.PUBLIC...
SHRA/TSRA OVER SOUTHWESTERN GEORGIA CONTINUE TO MOVE EAST AND
EXPECT THEM TO MAKE IT INTO CWFA AROUND AND AFTER MIDNIGHT.
HOWEVER WITH THE LOSS OF SURFACE HEATING...DAMAGING WIND THREAT
APPEARS TO BE MINIMAL. THUS...HAVE UPDATED TO REMOVE SEVERE WORDING.
DO NOT PLAN ANY OTHER CHANGES TO THE PUBLIC ZONES OR GRIDS.

&&

.MARINE...
LIGHT WINDS AND SEAS IN A SOUTH TO SOUTHWEST FLOW THROUGHOUT THE
MARINE AREA. WINDS HAVE DROPPED OFF IN THE CHARLESTON HARBOR SO WILL
REMOVE EXERCISE CAUSTION HEADLINE. NO OTHER CHANGES NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SCW/HSA
Hazardous weather outlook, Jun 28, 8:13 PM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT MON JUN 28 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-290900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
813 PM EDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.STRONG THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
STRONG WITH WIND GUSTS AS HIGH AS 50 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Jun 29, 2:41 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
241 AM EDT TUE JUN 29 2004

SCZ045-290730-
BERKELEY-
INCLUDING THE CITIES OF...GOOSE CREEK...
MONCKS CORNER AND SAINT STEPHEN
241 AM EDT TUE JUN 29 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL AFFECT
NORTHERN BERKELEY COUNTY INCLUDING LAKE MOULTRIE...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS NORTHERN BERKELEY
COUNTY INCLUDING LAKE MOULTRIE THROUGH 330 AM. THE STORMS WILL
CONTAIN WINDS THAT MAY GUST AS HIGH AS 45 MPH. FREQUENT CLOUD TO
GROUND LIGHTNING WILL POSE A DANGER TO BOATERS AND CAMPERS AROUND
LAKE MOULTRIE.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE
CROSS...EADYTOWN...BONNEAU...AND SAINT STEPHEN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE AT ONCE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:27 AM EDTSpecial Marine WarningCHS48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.